Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 249, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Sep 17, 2017, 5:26 PM CDT for 4 counties in Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2017, 5:26 PM CDT (22:26 UTC)
- Expired
- Sep 17, 2017, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 23 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 5:40 PM CDT | TSTM WND DMG | 3 E Shallowater, TX | POWER LINES DOWN ON NORTH FM 2528. BOTH TIME AND LOCATION ARE ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275
WUUS54 KLUB 172226
SVRLUB
TXC189-219-279-303-172315-
/O.NEW.KLUB.SV.W.0249.170917T2226Z-170917T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
526 PM CDT SUN SEP 17 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Lubbock County in northwestern Texas...
Northeastern Hockley County in northwestern Texas...
Southern Hale County in northwestern Texas...
Southeastern Lamb County in northwestern Texas...
* Until 615 PM CDT
* At 526 PM CDT, severe thunderstorms were located along a line
extending from near Cotton Center to Reese Center, moving east at
20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs...siding...windows and vehicles. Expect
wind damage to roofs...siding and trees.
* Locations impacted include...
Lubbock, Abernathy, Shallowater, Anton, Lubbock International
Airport and Spade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 10225 3394 10216 3402 10168 3364 10175
TIME...MOT...LOC 2226Z 264DEG 19KT 3393 10199 3361 10205
HAIL...1.50IN
WIND...60MPH
$$
MCZ2 follow-up statements
199
WWUS54 KLUB 172241
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
541 PM CDT SUN SEP 17 2017
TXC219-279-172250-
/O.CAN.KLUB.SV.W.0249.000000T0000Z-170917T2315Z/
Hockley TX-Lamb TX-
541 PM CDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOCKLEY AND
SOUTHEASTERN LAMB COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3364 10208 3395 10209 3402 10168 3364 10175
TIME...MOT...LOC 2240Z 262DEG 19KT 3394 10192 3365 10195
$$
TXC189-303-172315-
/O.CON.KLUB.SV.W.0249.000000T0000Z-170917T2315Z/
Lubbock TX-Hale TX-
541 PM CDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN LUBBOCK AND SOUTHERN HALE COUNTIES...
At 540 PM CDT, severe thunderstorms were located along a line
extending from near Cotton Center to near Shallowater, moving east at
20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is likely to mobile homes...roofs
and outbuildings.
Locations impacted include...
Far northwest Lubbock, Abernathy, Shallowater, Lubbock International
Airport and New Deal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3364 10208 3395 10209 3402 10168 3364 10175
TIME...MOT...LOC 2240Z 262DEG 19KT 3394 10192 3365 10195
HAIL...1.00IN
WIND...70MPH
$$
MCZ976 WWUS54 KLUB 172306 SVSLUB Severe Weather Statement National Weather Service Lubbock TX 606 PM CDT SUN SEP 17 2017 TXC189-303-172315- /O.CON.KLUB.SV.W.0249.000000T0000Z-170917T2315Z/ Lubbock TX-Hale TX- 606 PM CDT SUN SEP 17 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHWESTERN LUBBOCK AND SOUTHEASTERN HALE COUNTIES... At 604 PM CDT, severe thunderstorms were located along a line extending from Lubbock International Airport, to 8 miles north of Abernathy, moving east at 20 mph. Earlier, these storms downed power lines in northwest Lubbock County. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs...siding and trees. Locations impacted include... Abernathy, Shallowater, Lubbock International Airport and New Deal. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3364 10199 3397 10195 3402 10168 3364 10175 TIME...MOT...LOC 2304Z 264DEG 19KT 3395 10177 3366 10180 HAIL...<.75IN WIND...60MPH $$ MCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:57 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Sep 17, 3:57 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 357 PM CDT Sun Sep 17 2017 .DISCUSSION... Similar to Saturday afternoon, another round of organized convection was underway this time and could prove more robust given improved instability and deep layer shear. Surface analysis at 3 PM featured a stationary front curling NW-SE from near Hereford to Jayton, with a surface trough aligned from Hereford SW to Carlsbad. Strong heating along the surface trough should focus the greatest coverage of storms in this area, with some flourishing likely as this activity eventually crosses the front. Thanks to a 60+ knot 200 mb jet atop the region, 0-8 km shear of nearly 50 knots with SBCAPEs around 1500 J/kg will support organized storm modes at times including supercells. Favorable 0-1 km shear on the cool side of the front could certainly foster low level mesocyclones and perhaps a brief tornado. Otherwise, model consensus is for the brunt of storms to affect the northern half of our CWA through the evening, before dwindling overnight following the passage of a subtle trough in cyclonic SW flow. Monday opens with a transition to deeper westerly flow complete with a warmer EML. Although most of the operational models are dry on Monday, data from WPC and various high resolution CAMs support a small window for storm development in the afternoon, mainly near the surface trough progged to reside over our western zones. Even with warming aloft, moisture convergence and favorable lapse rates aloft do appear to support at least isolated storm development. By Tuesday, even warmer air from 700-500 mb will advect through in advance of a shallow upper trough. Stronger westerly flow should serve to mix a dryline off the Caprock while also pushing highs well above normal region wide. How well the dryline can convect by late day is unclear, so we have retained the broad slight chance PoPs in our Low Rolling Plains counties. Thereafter, the upper flow will slowly back southwesterly in advance of a longwave trough progged to occupy the western CONUS by late week. The only change made to the forecast for late week was to skim back on PoPs across the eastern half of our CWA in response to meridional flow focusing farther west and translating much slower to the east into Saturday. This fits well with energy digging and slowing across the Desert SW which could open the door to repeated rain episodes from eastern NM through the TX South Plains - and perhaps regional flooding events which is not that uncommon this time of year. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 93
Hazardous weather outlook, Sep 17, 4:01 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 401 PM CDT Sun Sep 17 2017 TXZ021>044-182115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 401 PM CDT Sun Sep 17 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected across much of the outlook area through late this evening. The strongest of storms will be capable of producing very large hail to around baseball size, along with straight line winds near 70 mph. Some flooding may also accompany this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability of hazardous weather is low at this time.
In the hours before
Special weather statement, Sep 17, 4:42 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Lubbock TX 442 PM CDT SUN SEP 17 2017 TXZ028-172200- Lamb TX- 442 PM CDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMB COUNTY UNTIL 500 PM CDT... At 441 PM CDT, a strong thunderstorm was located 1 mile southwest of Littlefield, moving east at 20 mph. Nickel size hail, heavy downpours and wind gusts to 50 mph are possible with this storm. Locations impacted include... Littlefield and Spade. A severe thunderstorm watch remains in effect until 1100 PM CDT for northwestern Texas. LAT...LON 3383 10247 3396 10244 3405 10209 3383 10209 TIME...MOT...LOC 2141Z 257DEG 17KT 3390 10237 MCZ
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:13 PM CDT | Special Weather Statement | LUB | Floyd | 32 min |
| Sep 16, 7:32 PM CDT | Special Weather Statement | LUB | Childress | 28 min |
| Sep 17, 3:05 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 25 min |
| Sep 17, 3:25 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 65 min |
| Sep 17, 4:07 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 23 min |
| Sep 17, 4:42 PM CDT | Special Weather Statement | LUB | Lamb | 18 min |
| Sep 17, 4:58 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.